Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 75, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2008, 8:58 PM CDT for Grundy County, Tama County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 8:58 PM CDT (01:58 UTC)
- Expired
- May 25, 2008, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Grundy County, IA, Tama County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:23 PM CDT | TSTM WND DMG | Conrad, IA | 18 INCH TREE SNAPPED IN CONRAD, IA DUE TO WIND GUSTS. |
| May 25, 9:28 PM CDT | HAIL 0.88 | 2 E Conrad, IA | NICKEL HAIL REPORTED BETWEEN CONRAD AND BEAMAN, IA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 7:54 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 260158
SVRDMX
IAC075-171-260245-
/O.NEW.KDMX.SV.W.0075.080526T0158Z-080526T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA...
NORTHWESTERN TAMA COUNTY IN CENTRAL IOWA...
* UNTIL 945 PM CDT.
* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CONRAD...OR 31 MILES SOUTHWEST OF WATERLOO...AND MOVING EAST AT 27
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEAMAN BY 900 PM CDT...
GRUNDY CENTER BY 910 PM CDT...
LINCOLN BY 915 PM CDT...
MORRISON BY 920 PM CDT...
REINBECK BY 930 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
THIS STORM HAS A HISTORY OF LARGE HAIL.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4220 9278 4221 9278 4221 9290 4236 9300
4244 9255 4221 9254
TIME...MOT...LOC 0158Z 258DEG 23KT 4228 9286
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:03 PM CDT, 55 minutes earlier.
Area forecast discussion, May 25, 8:03 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 803 PM CDT SUN MAY 25 2008 .DISCUSSION... FOCUS IS ON DEVELOPING WEATHER. AMPLE MOISTURE IN PLACE AS 70 DEGREE DEW POINTS STREAMING INTO THE CWA. SC LOW IN MN WITH A WARM FRONT EXTENDING DOWN FM WRN MN INTO ERN IA AND A COLD FRONT FM THE DAKOTAS INTO ERN NEB WILL SINK SE THROUGH TONIGHT. THE FRONT WILL SETTLE SOUTH OF IA LATE MONDAY MORNING. ALL MODES OF SEVERE WEATHER POSSIBLE WITH 4000-5000 J/KG CAPE OVER THE CWA ALONG WITH 50+ KNOTS OF SHEAR. THE CAP IS VIRTUALLY GONE AS WELL AND WITH THE SUN BREAKING OUT THERE WILL BE RAPID DESTABILIZATION ACROSS THE CWA WITH STORMS EXPECTED TO RAPIDLY EVOLVE AND BECOME SEVERE. THE SCENARIO HAS NOT CHANGED IN EVOLVING A COMPLEX OF STORMS OVER SRN IA TONGIGHT WITH AN INCREASING HEAVY RAIN THREAT AFTER THE SEVERE EVENT THIS EVENING. AS A RESULT THE FLASH FLOOD WATCH WILL REMAIN IN PLACE. THE ACTIVE WEATHER PATTERN CONTINUES AS FLOW BECOMES MORE ZONAL AND SEVERAL SHORTWAVES PUSH ACROSS THE CWA. NEXT SYSTEM HAS ALREADY BEEN ADVERTISED FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT THEN AGAIN MONDAY AND MONDAY NIGHT. AT THIS POINT SEVERE POTENTIAL LOOKS DECENT FOR THE FRIDAY SYSTEM BUT THERE IS SOME QUESTION ON TRACK AND TIMING FOR THE MONDAY SYSTEM MAKING IT DIFFICULT TO DETERMINE ANY SEVERE POTENTIAL AT THIS POINT. AS FOR TEMPS...A COOL DOWN IS EXPECTED IN THE WAKE OF THIS SYSTEM WITH HIGHS DIPPING INTO THE 60S AND 70S BUT AS FLOW BECOMES ZONAL...HIGHS SHOULD BE CLOSER TO NORMAL BY MIDWEEK. && .AVIATION...26/00Z MAIN CONCERN WILL BE WITH VERY UNSTABLE AMS IN PLACE. KEPT MUCH OF THE PCPN OVR THE SERN HLF OF THE TAFS AND GRADUALLY PULLED PCPN SWD LATE TNGT INTO MON MRNG ACROSS THE SRN THIRD. SVR WX LMTS TIME AVBL. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS- CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && AVIATION...MS MAY 08 SHORT TERM/LONG TERM...FAB
Hazardous weather outlook, May 25, 8:31 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 831 AM CDT SUN MAY 25 2008 IAZ044>050-057>062-070>075-081>086-092>097-261345- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. THE STORMS ARE FORECAST TO CONSOLIDATE OVERNIGHT WITH HEAVY RAINS ACROSS PORTIONS OF CENTRAL IOWA. SEVERAL INCHES OF NEW RAIN ARE POSSIBLE LEADING TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR CENTRAL AND SOUTHERN IOWA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THREATS FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY AND EARLY TUESDAY AS WELL AS THURSDAY NIGHT INTO LATE FRIDAY. THE THREAT FOR SEVERE WEATHER APPEARS LIMITED EARLY IN THE WEEK ALTHOUGH THE POSSIBILITY OF HEAVY RAINS WILL PERSIST. SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY. IAZ004>007-015>017-023>028-033>039-261345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY.
In the hours before
Local storm report, May 25, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL SAYLORVILLE 41.68N 93.63W
05/25/2008 E1.00 INCH POLK IA TRAINED SPOTTER
QUARTER HAIL REPORTED FROM SAYLORVILLE INFO CENTER.
&&
RKLocal storm report, May 25, 8:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 4 SSW NEW PROVIDENCE 42.24N 93.21W
05/25/2008 E0.25 INCH HARDIN IA TRAINED SPOTTER
SW NORHT PROVIDENCE REPORTS QUATER SIZED HAIL AND
INTERSECTION OF F67 AND D65.
&&
RKLocal storm report, May 25, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 3 SW NEW PROVIDENCE 42.25N 93.21W
05/25/2008 E0.88 INCH HARDIN IA TRAINED SPOTTER
PROVIDENCE REPORTS NICKEL SIZED HAIL.
&&
RKLocal storm report, May 25, 8:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 3 W BOONE AIRPORT 42.06N 93.91W
05/25/2008 E1.75 INCH BOONE IA TRAINED SPOTTER
GOLF BALL SIZE HAIL.
&&
RKLocal storm report, May 25, 8:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 2 N JOHNSTON 41.71N 93.70W
05/25/2008 E1.00 INCH POLK IA COUNTY OFFICIAL
QUARTER SIZED HAIL REPORTED BY DES MOINES PUBLIC SAFETY
AT 7800 BLOCK OF BEAVER DRIVE, JOHNSTON.
&&
RKLocal storm report, May 25, 8:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
854 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 2 S NEW PROVIDENCE 42.26N 93.17W
05/25/2008 E1.75 INCH HARDIN IA LAW ENFORCEMENT
0825 PM TSTM WND DMG 2 W NEW PROVIDENCE 42.28N 93.21W
05/25/2008 HARDIN IA LAW ENFORCEMENT
ROOF DAMAGE DUE TO SEVERE WINDS
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 46 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 45 min |
| May 25, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 26 min |
| May 25, 7:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Story | 52 min |
| May 25, 7:44 PM CDT | Tornado Warning | DMX | Guthrie | 46 min |
| May 25, 7:50 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 40 min |
| May 25, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 63 min |
| May 25, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 43 min |
| May 25, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 40 min |
| May 25, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 19 min |
| May 25, 8:16 PM CDT | Tornado Warning | DMX | Grundy, Hardin, Marshall, Story | 44 min |
| May 25, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 33 min |
| May 25, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Taylor, Union | 46 min |
| May 25, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 46 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 44 min |
| May 25, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Polk, Warren | 51 min |
| May 25, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 44 min |
| May 25, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union, Warren | 51 min |
| May 25, 9:21 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison, Polk | 39 min |
| May 25, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk | 50 min |
| May 25, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 46 min |
| May 25, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 44 min |
| May 25, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 44 min |
| May 25, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 48 min |
| May 25, 9:59 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Polk, Story | 46 min |
| May 25, 10:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 42 min |
| May 25, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 48 min |
| May 25, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| May 25, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Hardin, Story, Webster | 40 min |
| May 25, 10:21 PM CDT | Flash Flood Warning | DMX | Tama | 113 min |
| May 25, 10:35 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 40 min |
| May 25, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 36 min |
| May 25, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 42 min |
| May 25, 10:52 PM CDT | Tornado Warning | DMX | Poweshiek | 23 min |
| May 25, 11:00 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.